Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 306, NWS Dodge City, KS

August 10, 1998Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 1998, 3:27 AM CDT for Clark County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 1998, 3:27 AM CDT (08:27 UTC)
Expired
Aug 10, 1998, 4:15 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Clark County, KS

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:30 AM CDTHail 0.75Ashland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2541 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 100827 RRA
SVRDDC
KSC025-100915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
327 AM CDT MON AUG 10 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 415 AM CDT

* AT 325 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTH OF ASHLAND MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF EASTERN CLARK COUNTY

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 55 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

BELL/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:15 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 9:15 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT SUN AUG 09 1998

INCREASED POPS SHRA/TSRA TO 60 PCNT ACROSS THE NORTHERN SECTION OF THE
CWA NORTH OF A SYRACUSE...SCOTT CITY...NESS CITY...ST.JOHN LINE AND TO
30 PCNT AT GCK AND DDC BASED ON CURRENT RADAR TRENDS AND ANTICIPATION OF
COOLING IN MID LEVELS WHICH SHOULD ALSO HELP ACTIVITY ALONG E-SE.

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:37 AM CDTSevere Thunderstorm WarningDDCFord48 min
Aug 10, 3:54 PM CDTSevere Thunderstorm WarningDDCScott46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.